Alert archive / Colorado / Tornado Warnings in 1999

Tornado Warning 31, NWS Denver/Boulder, CO

June 26, 1999Logan County, Phillips County, Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this tornado warning at Jun 26, 1999, 9:55 PM MDT for Logan County, Phillips County, Sedgwick County, Colorado. It was in force for 35 min. 5 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 26, 1999, 9:55 PM MDT (03:55 UTC)
Expired
Jun 26, 1999, 10:30 PM MDT
In force
35 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Logan County, CO, Phillips County, CO, Sedgwick County, CO

The radar

The Goodland radar (KGLD), 166 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 10:10 PM MDTHail 1.75Holyoke, CO
Jun 26, 10:15 PM MDTHail 1.75Holyoke, CO
Jun 26, 10:20 PM MDTHail 1.75Holyoke, CO
Jun 26, 10:35 PM MDTHail 1Holyoke, CO
Jun 26, 10:40 PM MDTHail 1.75Holyoke, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 6:00 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 3.9 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 1999-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 828 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 1999-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
828 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
2518 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDEN 270358 RRA
TORDEN
COC075-095-115-270430-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DENVER CO
955 PM MDT SAT JUN 26 1999

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN LOGAN COUNTY IN NORTHEAST COLORADO
  PHILLIPS COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF HOLYOKE
  SOUTHERN SEDGWICK COUNTY IN NORTHEAST COLORADO

* UNTIL 1030 PM MDT

* AT 954 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH A POSSIBLE TORNADO 4 MILES SOUTHEAST OF MARKS
  BUTTE...OR ABOUT 16 MILES NORTHWEST OF HOLYOKE...MOVING SOUTHEAST  
  AT 20TO 25 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...WAGES...
ST PETERSBURG...SIXTEEN-MILE CORNER...PROCTOR...PLEASANT VALLEY...
PAOLI...MARKS BUTTE...ILIFF...HOLYOKE...HIGHLAND 
CENTER...HAXTUN...FLEMING...FAIRFIELD...AMHERST AND STERLING.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THESE STORMS MAY ALSO PRODUCE LARGE HAIL AND HEAVY RAIN.  HEAVY RAIN
MAY CAUSE FLOODING OF SMALL STREAMS AND LOW LYING OR FLOOD PRONE 
AREAS.

GARD...WFO BOULDER 

LAT...LON 4045 10328 4047 10207 4094 10209 4076 10317

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Jun 26, 3:19 PM MDT, 6 hours 36 minutes earlier.

Area forecast discussion, Jun 26, 3:19 PM MDT, 6 hours 36 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
230 PM MDT SAT JUN 26 1999

SHORT TERM:  THE THREAT OF SVR TSTMS OVR THE NERN PLAINS THIS
EVENING STILL LOOKS TO BE THE MAIN CONCERN.  LOW LVL MSTR HAS BEEN
INCRG OVR THE NERN PLAINS AS PRVSLY FCST.  THIS IN COMBINATION WITH
SOME UPPER LVL DYNAMICS MOVING IN FM THE W MAY GET THINGS GOING ON
OR AFT 00Z TDA.  CAPE VALUES APPEAR TO BE IN THE 2000-3000 J/KG
RANGE.  BEST CHC WUD APPEAR TO BE IN THE 00-06Z TIME FRAME.  PW
VALUES NR THE KS/NEBRASKA BORDER ARND 1.2 INCHES THIS EVENING WITH
ETA DVLPG MCS COMPLEX OVRNGT TNGT...SO HEAVY RAIN WL BE ANOTHER
PROBLEM.  SHEAR PROFILES SHOULD SUPPORT HAIL...PSBL TORNADOS...BUT
MOST OF THIS SHUD BE EAST OF THE I-25 CORRIDOR.  WITH BNDRY LEVEL RH
OVR MUCH OF THE NERN PLAINS TNGT WL ALSO MENTION POSSIBILITY OF
FOG.  SFC AND H7 THETA-E RIDGE WL RMN OVR NERN CO ON SUNDAY...BUT
DYNAMICS MAY NOT BE AS MUCH OF A FACTOR IN THE AFTN.  FCST SOUNDINGS
AGN SHOW CAPE VALUES IN THE 1500-2000 J/KG.  ZONAL FLOW TO CONTINUE
MON...BUT AVN INDICATES DRIER AT THE LOW LVLS.  SO WL LOWER TSTM
POTENTIAL AT THAT TIME.  IN THE EXTENDED...W-NWLY FLOW WL CONTINUE
WITH  UPPER TROF CROSSING THE REGION BY MID-WEEK.  THEREFORE WL
CONTINUE WITH A CHC OF STORMS EACH DAY.  COOPER

.DEN...NONE.

In the hours before

Special weather statement, Jun 26, 9:50 PM MDT, 5 minutes before
COZ030-032>050-270500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER COLORADO
950 PM MDT SAT JUN 26 1999

...TORNADO WATCH MOST OF NORTHEAST COLORADO EXPIRED AT 9 PM...
...TORNADO WATCH CONTINUES OVER EXTREME NORTHEAST COLORADO UNTIL
   MIDNIGHT...

THE TORNADO WATCH THAT COVERED THE MAJORITY OF NORTHEAST COLORADO
THIS EVENING EXPIRED AT 9 PM.  THE MAIN THUNDERSTORM ACTIVITY THIS
EVENING WAS A LARGE...WELL ORGANIZED THUNDERSTORM THAT MOVED OUT OF
THE NEBRASKA PANHANDLE INTO THE NORTHEAST CORNER OF COLORADO.  THE
STORM PRODUCED HAIL UP TO 3 INCHES IN DIAMETER IN NEBRASKA AND AT
LEAST TWO TORNADOS IN NORTHEAST LOGAN COUNTY.  AT 940 PM THE
STRONGEST PART OF THE STORM WAS OVER SEDGWICK AND PHILLIPS
COUNTIES...PRODUCING TORRENTIAL RAINS AND POSSIBLE HAIL.

A TORNADO WATCH CONTINUES FOR SEDGWICK AND PHILLIPS COUNTIES UNTIL
MIDNIGHT.  TORNADO WARNINGS ARE ALSO IN EFFECT FOR EASTERN LOGAN...
SEDGWICK AND PHILLIPS COUNTIES UNTIL 955 PM.

SINCE THE SUN HAS GONE DOWN...THE THREAT OF THUNDERSTORMS OVER THE
REMAINDER OF NORTHEAST COLORADO HAS DIMINISHED.  SCATTERED SHOWER OR
THUNDERSTORM ACTIVITY IS STILL POSSIBLE THOUGH.

PEOPLE IN LOGAN...SEDGWICK AND PHILLIPS COUNTIES SHOULD CONTINUE TO
SEEK SHELTER THIS EVENING WHILE TORNADIC THUNDERSTORM ACTIVITY
CONTINUES.

DANKERS
Special weather statement, Jun 26, 9:50 PM MDT, 5 minutes before
COZ030-032>050-270500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER COLORADO
950 PM MDT SAT JUN 26 1999

...TORNADO WATCH MOST OF NORTHEAST COLORADO EXPIRED AT 9 PM...
...TORNADO WATCH CONTINUES OVER EXTREME NORTHEAST COLORADO UNTIL
   MIDNIGHT...

THE TORNADO WATCH THAT COVERED THE MAJORITY OF NORTHEAST COLORADO
THIS EVENING EXPIRED AT 9 PM.  THE MAIN THUNDERSTORM ACTIVITY THIS
EVENING WAS A LARGE...WELL ORGANIZED THUNDERSTORM THAT MOVED OUT OF
THE NEBRASKA PANHANDLE INTO THE NORTHEAST CORNER OF COLORADO.  THE
STORM PRODUCED HAIL UP TO 3 INCHES IN DIAMETER IN NEBRASKA AND AT
LEAST TWO TORNADOS IN NORTHEAST LOGAN COUNTY.  AT 940 PM THE
STRONGEST PART OF THE STORM WAS OVER SEDGWICK AND PHILLIPS
COUNTIES...PRODUCING TORRENTIAL RAINS AND POSSIBLE HAIL.

A TORNADO WATCH CONTINUES FOR SEDGWICK AND PHILLIPS COUNTIES UNTIL
MIDNIGHT.  TORNADO WARNINGS ARE ALSO IN EFFECT FOR EASTERN LOGAN...
SEDGWICK AND PHILLIPS COUNTIES UNTIL 955 PM.

SINCE THE SUN HAS GONE DOWN...THE THREAT OF THUNDERSTORMS OVER THE
REMAINDER OF NORTHEAST COLORADO HAS DIMINISHED.  SCATTERED SHOWER OR
THUNDERSTORM ACTIVITY IS STILL POSSIBLE THOUGH.

PEOPLE IN LOGAN...SEDGWICK AND PHILLIPS COUNTIES SHOULD CONTINUE TO
SEEK SHELTER THIS EVENING WHILE TORNADIC THUNDERSTORM ACTIVITY
CONTINUES.

DANKERS

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 7:20 PM MDTSevere Thunderstorm WarningBOUElbert40 min
Jun 26, 7:33 PM MDTSevere Thunderstorm WarningBOULincoln27 min
Jun 26, 7:34 PM MDTTornado WarningBOULogan41 min
Jun 26, 8:15 PM MDTTornado WarningBOULogan30 min
Jun 26, 8:44 PM MDTTornado WarningBOULogan, Sedgwick46 min
Jun 26, 9:14 PM MDTTornado WarningBOULogan, Phillips, Sedgwick41 min
Jun 26, 10:30 PM MDTTornado WarningBOULogan, Phillips20 min

Nearby

Tornado Warnings in Colorado, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.